Jump to content

Remeron/Mirtazapine (advice/experience)??


Recommended Posts

I would like to take this medication but, as many would likely be, am DEATHLY afraid of worsening what I already consider moderate/borderline severe visual problems (primarily static and ghosting).  Some have said this medication did not disturb their symptoms.  Can anyone share some experience or advice?  Thanks.

  • Upvote 1
Link to comment
Share on other sites

I took it, after a while my visual symptoms worsened. Whether the two are connected I cannot say for sure. And of course, even if they were this would not necessarily be a typical experience. Some peoples' symptoms have, I believe, improved when taking this medication.

Link to comment
Share on other sites

Thanks Chris,

I am more worried about them worsening.  I can never tell when I start a medication as I am hypervigilant and, therefore, paying closer attention.  So I never know if its the medication or my imagination.  Mind telling me what dosage, for how long, and when you noticed the visuals worsening?  If not, I understand.  Thanks.

Link to comment
Share on other sites

I can't remember exactly, it was a while ago. I think I'd been on it for around six months(?) and I had gradually worked up to the highest dose (45mg). As I say, I can't be sure that the medication caused my symptoms to worsen but as soon as they did I discontinued it. I'm exactly the same re hypervigilance when starting a new medication. I think that's perfectly natural with a disorder like this.

Link to comment
Share on other sites

I was initially prescribed this. However, after reading up on the side effects and pharmacology, I concluded it would more than likely worsen my situation.
So I didn't take any. I'll get back to this later, but I believe there are many medications available for your specific needs, with a safer preferable profile.
Bupropion is indeed worth considering. My mother apparantly took this years ago for smoking cessation. I asked her if she noticed anything at all, even non-related to smoking, and she told me no. But then again, that doesn't really mean a thing.
I think it was either Jay or Visual who were considering this. EDIT: Nope, that was Buspirone.. confusing stuff.

Link to comment
Share on other sites

Common side effects of mirtazapine include dizziness, blurred vision, sedation, somnolence, malaise, increased appetite, weight gain (as a result of increased appetite), dry mouth, constipation, and joint and muscle pain. Less common side effects that tend to occur more often at higher doses include restlessness, irritability, aggression, apathy, anhedonia, difficulty swallowing, shallow breathing, decreased body temperature, pupil constriction, nocturnal emissions, spontaneous orgasms, impaired balance, restless legs syndrome, and vivid dreams. Rare and potentially serious adverse reactions of mirtazapine include allergic reaction, edema, fainting, seizures, bone marrow suppression, myelodysplasia, and agranulocytosis.

Mirtazapine is an antagonist/inverse agonist at the following receptors:
5-HT1A receptor (Ki = 18 nM; IC50 = 1,000 nM)
5-HT2A receptor (Ki = 69 nM)
5-HT2B receptor (Ki = ? (~20-fold lower than for 5-HT2A/5-HT2C))
5-HT2C receptor (Ki = 39 nM)

(note: which could provide possible relief)

Dopamine D1 receptor (Ki = 4,167 nM)
Dopamine D2 receptor (Ki = 1,460 nM)
Dopamine D3 receptor (Ki = 5,723 nM)
Dopamine D4 receptor (Ki = 25 nM)


(note: DA antagonism is generally wished to be avoided at all costs. However, Haloperidol has been used succesfully in treating HPPD. Conversely, Risperidone has reported to worsen HPPD. Curiously, it's pharmacology is eerily similar to Mirtazapine's)


So with that pointed out.. Perhaps you can tell us what your primary problems are. Then we can do our best to give our (unprofessional) advise on what to discuss with you doctor.

I agree with Ghormeh, in that Bupropion would be a safer choice. My view is that because of its more limited effects (focal modulation of specific mechanisms), it'll be useful to pinpoint exactly what mechanisms might be contributing to your troubles, judging by the effects. I think Mirtazapine is a pharmacological nightmare in it's widespread modulation. Again; discuss with your doctor prior to commencing any medicines.

Link to comment
Share on other sites

Thanks for your input Skunk...I am always leery of those who are "cured".  It is most likely due to bitterness on my part from having this for two decades with no relief (except from excessive drink and drugs which carries its own host of troubles).  I hope (with more hope than anything else) that people can be cured.

  • Upvote 1
Link to comment
Share on other sites

Honestly, my visual problems are probably like a 2/10 compared to some of the people's on here.  My worst visual symptoms are visual snow, afterimages, and closed-eye visuals.  I can read, drive, shoot a basketball the same as I did before.  My only issue with reading is the anxiety I experience.  I hope that helped.

Link to comment
Share on other sites

It does help...thanks Skunk.  I have similar symptoms...my afterimages are worsening.  I just get freaked out anytime a medication may affect it.  I am at a point where I think I have to take a risk though.  Thanks again.  Glad your free throw percentage has held steady in case we ever form the HPPD basketball team (ha!).

Link to comment
Share on other sites

Haha, yeah playing basketball takes my mind off HPPD.  I also get freaked out anytime I take a med.  I'm always thinking it could make my visuals worse, especially after reading some stories on here and the visual snow boards.

 

I know that I am hyper-aware (is that a word?) of my visual field so taking any med makes me anxious and ever more aware of my visuals.  I don't think any meds I have taken have made my visuals worse.

Link to comment
Share on other sites

Haha, yeah playing basketball takes my mind off HPPD.  I also get freaked out anytime I take a med.  I'm always thinking it could make my visuals worse, especially after reading some stories on here and the visual snow boards.

 

I know that I am hyper-aware (is that a word?) of my visual field so taking any med makes me anxious and ever more aware of my visuals.  I don't think any meds I have taken have made my visuals worse.

Interesting that you used that term "hyper-aware"...I have been told for years by doctors and shrinks etc that I am hyper-aware.  This would likely belong in a different thread but it has occurred to me over the years that HPPD/VS/tinnitus could at least be amplified (maybe not completely caused) by being hyper-aware.  I have also long thought that in different contexts (time, place, culture, traditions) this might even be the considered a benefit (look up the history of shamanic traditions: always the member of the tribe seeing things, hearing things, or otherwise being nutty by today's Western standards).  Interesting...

  • Upvote 1
Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.